Case report demonstrates the severe effects of methotrexate, revealing skin necrosis in a patient with psoriasis, indicating the need for early diagnosis.
Methotrexate-induced epidermal necrosis is a rare, potentially fatal mucocutaneous reaction that clinically mimics Stevens-Johnson syndrome/toxic epidermal necrolysis. Early clinical manifestations include leukopenia, thrombocytopenia, mucositis and skin erosions. Risk factors for methotrexate-induced epidermal necrosis include age greater than 60 years, chronic kidney disease, and high initial dose of methotrexate (>10 mg/weekly) without folic acid supplementation. A 63-year-old female with a history of psoriasis started taking oral methotrexate 10 mg weekly without folic acid supplementation and developed a desquamating rash covering more than 70% of her body. Her rash developed within two weeks of starting methotrexate. She received treatment with calcium folinate and made a full recovery. Clinical images obtained on hospital day two show diffuse skin erosions and necrosis. Methotrexate-induced epidermal necrosis is an uncommon, potentially fatal, adverse reaction to methotrexate. Early diagnosis of methotrexate-induced epidermal necrosis can prompt early intervention with calcium folinate and hopefully mitigate potentially fatal outcomes associated with methotrexate toxicity.
No takes yet. Share an insight, caveat, or question.
Kennedy et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: